Nebraska, 2004

Winter Storm in Nebraska, February 4 to 5, 2004

February 4 to 5, 2004 · NWS GLD · 3 events in 3 counties and zones

A winter storm produced a band of 5-7 inches of snow across northwest Kansas and southwest Nebraska. The heavy snow resulted in school closures and numerous minor traffic accidents in the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

.A winter storm produced a band of 5-7 inches of snow across northwest Kansas and southwest Nebraska. The heavy snow resulted in school closures and numerous minor traffic accidents in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 3, 2:30 PM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Feb 3, 2:30 PM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MST TUE FEB 3 2004

.DISCUSSION...THE APPROACHING SYSTEM APPEARS ON TRACK AND MODELS IN
PRETTY GOOD AGREEMENT WITH RESPECT TO SNOW PERIOD. MAIN DIFFERENCE
BETWEEN CURRENT MODELS RUNS AND 24 HOURS AGO IS SYSTEM HAS SLOWED
ABOUT 4-6 HOURS AND THE TRACK OF THE SURFACE LOW MAY BE SLIGHTLY
FURTHER SOUTH. HOWEVER THIS HAS LITTLE EFFECT ON MY AREA. STILL SHOW
SNOW STARTING TONIGHT BUT NOW APPEARS GENERAL SNOW COULD LAST INTO
EARLY THURSDAY.

12Z 300MB ANALYSIS SHOWS A STRONG 160KT MAX OFF CA COAST MOVING SE.
THIS IS OBVIOUS REASON FOR THE UPPER SYSTEM TO SLOW...DEEPEN FURTHER
AND MOVE SLIGHTLY MORE SE. MODELS SHOWING SYSTEM TO BECOME NEAR
VERTICALLY STACKED BY LATE WED/EARLY THU. THIS SLIGHTLY UNUSUAL
RESULT JUST ADDS TO LENGTH OF TIME FOR POTENTIAL CUMMULATIVE SNOW
FOR MY AREA AS ENTIRE SYSTEM STILL PROGGED TO MOVE EAST ACROSS SW
KS/NEAR OK AND KS BORDER LATE WED/EARLY THU.

PROGS IN AGREEMENT ON ABOUT 18 TO 24 HRS OF ISENTROPIC LIFT OVER
MOST OF KS STARTING TONIGHT THROUGH WED NIGHT. MOISTURE INCREASING
RAPIDLY ALOFT AND BEGINNING TO AT SURFACE. CONTINUED SE SURFACE
WINDS (UPSLOPE) FOR NEXT 36 HOURS JUST ADD TO GENERAL LIFT
ASSOCIATED WITH SLOW BUT STEADY ONCOMING SYSTEM.

A COMBINATION OF OVERLAPPING MAX POSITIVE UVV FIELDS AND THE
DENDRITIC LAYER (-11 TO -14) SEEMS TO SHOW BEST SNOWFALL PERIODS AS
06-12Z TONIGHT...18Z-21Z WED AND AGAIN AROUND 06Z THU. THAT IS WHY
HAVE GONE WSW/WARNING FOR 36 HOURS. TOTAL SNOW AMOUNTS FROM 8 INCH
OR SO IN NW TO 10 INCH PLUS IN SE WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. IF SYSTEM SLOWS MORE MAY HAVE TO ADD MORE TO TOTAL ON WED.
FOR NOW ABOVE APPEARS ADEQUATE.

NOT TOO MUCH WIND ASSOCIATED WITH THIS SYSTEM...BUT BREEZY AT TIMES
SHOULD LEND TO BLOWING AND DRIFTING IF TOTAL SNOWFALL VERIFIES.

HAVE CHANGED TEMPERATURES VERY SLIGHTLY FOR NEXT SEVERAL
DAYS...BASICALLY REMAIN MUCH BELOW NORMAL THROUGH THE ENTIRE
FORECAST PERIOD. SPENT LITTLE TIME ON EXTENDED WITH EXCEPTION OF
ADDING CHANCE SNOW ON SUN NIGHT THROUGH MON AS MODELS NOW SHOW
ANOTHER INCREASING STRONG SHORTWAVE MOVING IN LATE SUN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT.
CO...WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT.
NE...WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT.

&&

RJC
Hazardous weather outlook, Feb 3, 11:08 AM MST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1108 AM MST TUE FEB 3 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041756-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1108 AM MST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...WINTER STORM WARNING IN EFFECT TONIGHT...

AN INTENSE WIONTER STORM WILL MOVE OVER THE CENTRAL ROCKIES TONIGHT
AND WILL TAP INTO ABUNDANT MOISTURE MOVING NORTHWARD INTO THE CENTRAL
HIGH PLAINS. THIS WILL RESULT IN MODERATE TO HEAVY SNOWFALL EXPECTED
ACROSS THE ENTIRE TRI-STATE REGION OVERNIGHT. 2 TO 4 INCHES OF RAIN
IS EXPECTED OVERNIGHT NORTHWEST OF A LINE FROM KIT CARSON COLORADO TO
MCCOOK NEBRASKA WHILE 3 TO 5 INCHES CAN BE EXPECTED SOUTHEAST OF THAT
LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...WINTER STORM WARNING IN EFFECT UNTIL DAYBREAK THURSDAY...

DURING THE DAY WEDNESDAY THROUGH THURSDAY MORNING...ANOTHER 3 TO 6
INCHES OF SNOW CAN BE EXPECTED NORTHWEST OF A LINE FROM KIT CARSON
COLORADO TO MCCOOK NEBRASKA. SNOWFALL WILL BEGIN TO TAPER OFF
THURSDAY MORNING AS THE SYSTEM MOVES INTO EASTERN KANSAS. LOCALIZED
SNOWFALL AMOUNTS OF 8 INCHES CAN BE EXPECTED. IN ADDITION GUSTY WINDS
15 TO 25 MPH CAN ALSO BE EXPECTED RESULTING IN SOME AREAS OF BLOWING
AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM OUR SPOTTERS ARE REQUESTED.

LAMMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Dundy

When
February 4, 12:00 AM MST to February 5, 12:00 AM MST
Where
Dundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Winter Storm, Hitchcock

When
February 4, 12:00 AM MST to February 5, 12:00 AM MST
Where
Hitchcock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Winter Storm, Red Willow

When
February 4, 12:00 AM MST to February 5, 12:00 AM MST
Where
Red Willow forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385849, 5385850, 5385851.